Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Pediatrics
Volume 2011, Article ID 524364, 5 pages
http://dx.doi.org/10.1155/2011/524364
Case Report

Mesalamine-Induced Myocarditis and Coronary Vasculitis in a Pediatric Ulcerative Colitis Patient: A Case Report

1Department of Pediatrics, University of South Florida, 2 Tampa General Circle, Tampa, FL 33606, USA
2All Children’s Hospital Heart Institute, Outpatient Care Center, 2nd Floor, 501 6th Street South Saint. Petersburg, FL 33701, USA

Received 7 September 2011; Accepted 17 October 2011

Academic Editors: E. Czkwianianc, V. Ertekin, D. Fischer, E. Hon, and D. I. Zafeiriou

Copyright © 2011 Elimarys Perez-Colon et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Mesalamine-containing products are often a first-line treatment for ulcerative colitis. Severe adverse reactions to these products, including cardiovascular toxicity, are rarely seen in pediatric patients. We present a case of a 16-year-old boy with ulcerative colitis treated with Asacol, a mesalamine-containing product, who developed sudden onset chest pain after four weeks on therapy. Serial electrocardiograms showed nonspecific ST segment changes, an echocardiogram showed mildly decreased left ventricular systolic function with mild to moderate left ventricular dilation and coronary ectasia, and his troponins were elevated. Following Asacol discontinuation, his chest pain resolved, troponins were trending towards normal, left ventricular systolic function normalized, and coronary ectasia improved within 24 hours suggesting an Asacol-associated severe drug reaction. Mesalamine-induced cardiovascular toxicity, although rare, may represent a life-threatening disorder. Therefore, every patient presenting with acute chest pain should receive a workup to rule out this rare drug-induced disorder.